Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 32, NWS Pocatello, ID

October 16, 20208 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 16, 2020, 1:41 PM MDT for 8 counties in Idaho. It took effect at Oct 17, 2020, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2020, 1:41 PM MDT (19:41 UTC)
In effect from
Oct 17, 2020, 12:00 PM MDT
Expired
Oct 17, 2020, 7:18 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Caribou County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 40 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2599 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS75 KPIH 161941
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
141 PM MDT Fri Oct 16 2020

IDZ054-171200-
/O.NEW.KPIH.WI.Y.0032.201017T1800Z-201018T0300Z/
/O.CON.KPIH.LW.Y.0026.000000T0000Z-201017T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
141 PM MDT Fri Oct 16 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...For the Lake Wind Advisory, southwest winds 15 to 25 
  mph with gusts up to 35 mph. For the Wind Advisory, southwest 
  winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...American Falls Reservoir.

* WHEN...For the Lake Wind Advisory, until 8 PM MDT this evening. 

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

IDZ051-055-058-171200-
/O.NEW.KPIH.WI.Y.0032.201017T1800Z-201018T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, 
and Lava Hot Springs
141 PM MDT Fri Oct 16 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southern Snake River plain and the Eastern Magic valley
  including Shoshone, Richfield, Carey, Blackfoot, Burley, 
  Rupert, Heyburn, Oakley, Pocatello and Lava Hot Springs.
 
* WHEN...From noon to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

  Also, high profile vehicles may have problems especially on I-15
  from Malad pass to near Blackfoot with moderate to strong
  cross-winds. 

 Boaters on area lakes, especially the American Falls reservoir, 
 should use extra caution since strong winds and rough waves can 
 overturn small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Use caution when boating
as rough waves are likely.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
4 follow-up statements
001 
WWUS75 KPIH 170113
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
713 PM MDT Fri Oct 16 2020

IDZ054-171000-
/O.CAN.KPIH.LW.Y.0026.000000T0000Z-201017T0200Z/
/O.CON.KPIH.WI.Y.0032.201017T1800Z-201018T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
713 PM MDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY...
...LAKE WIND ADVISORY IS CANCELLED FOR THE REMAINDER OF THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Lower Snake River Plain.

* WHEN...From noon to 9 PM MDT Saturday.

* IMPACTS...Strong winds may create blowing dust, reduced
  visibility, and difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051-055-058-171000-
/O.CON.KPIH.WI.Y.0032.201017T1800Z-201018T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, 
and Lava Hot Springs
713 PM MDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Magic valley, Shoshone and Richfield Area, and
  the Marsh Valley.

* WHEN...From noon to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
208 
WWUS75 KPIH 170802
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
202 AM MDT Sat Oct 17 2020

IDZ054-058-172100-
/O.NEW.KPIH.WI.Y.0033.201018T1800Z-201019T0200Z/
/O.CON.KPIH.WI.Y.0032.201017T1800Z-201018T0300Z/
Lower Snake River Plain-Marsh and Arbon Highlands-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs
202 AM MDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...
...NEW WIND ADVISORY ALSO IN EFFECT FROM NOON TO 8 PM MDT 
SUNDAY...

* WHAT...For Saturdays Wind Advisory, west winds 25 to 35 mph with
  gusts up to 45 mph expected. For Sundays Wind Advisory,
  southwest winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...For Saturdays Wind Advisories, Lower Snake River Plain,
  Marsh and Arbon Highlands, Including the cities of Pocatello, 
  Blackfoot, American Falls, Shelley, Fort Hall, Inkom, McCammon, 
  Downey, and Lava Hot Springs.

* WHEN...For Saturdays Wind Advisory, from 12 PM MDT to 9 PM MDT.
  For Sundays Wind Advisory, from 12 PM MDT to 8 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  West winds will cause crosswinds on north-south oriented routes,
  causing difficult travel for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052-053-172100-
/O.NEW.KPIH.WI.Y.0033.201018T1800Z-201019T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
202 AM MDT Sat Oct 17 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Sundays Wind Advisory includes Lower Snake River Plain,
  Marsh and Arbon Highlands, Including the cities of Pocatello,
  Blackfoot, American Falls, Shelley, Fort Hall, Inkom, McCammon,
  Downey, and Lava Hot Springs. Additional areas included on
  Sundays Wind Advisory are Arco/Mud Lake Desert-Upper Snake River
  Plain- Including the cities of Mud Lake, INL, Craters of the
  Moon NM, Idaho Falls, Rexburg, and St. Anthony.

* WHEN...From 12PM MDT to 8 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing Dust is expected along Interstate 15 from Idaho Falls to
  Roberts, resulting in low visibility and rapid changes in
  visibility. Southwest winds will create crosswinds and 
  difficult driving conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Check 511.idaho.gov for
the latest information on possible road closures due to blowing 
dust.

&&

$$

IDZ051-055-172100-
/O.CON.KPIH.WI.Y.0032.201017T1800Z-201018T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
202 AM MDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Magic valley, Shoshone and Richfield Area, and 
  the Marsh Valley.

* WHEN...From 12 PM MDT to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  West winds will create crosswinds on north-south oriented
  routes, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
421 
WWUS75 KPIH 171948
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
148 PM MDT Sat Oct 17 2020

IDZ051-055-180330-
/O.EXA.KPIH.WI.Y.0033.201018T1800Z-201019T0200Z/
/O.CON.KPIH.WI.Y.0032.000000T0000Z-201018T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
148 PM MDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.
  For Sundays Wind Advisory, southwest winds 25 to 35 mph with
  gusts of 50 mph expected.

* WHERE...Eastern Magic valley, Shoshone and Richfield Area, and 
 the Marsh Valley.

* WHEN...Through 9 PM MDT and Sundays from 12 PM MDT to 8 PM MDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. West winds will cause crosswinds on north-south 
  oriented routes, causing difficult travel for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-058-180330-
/O.CON.KPIH.WI.Y.0032.000000T0000Z-201018T0300Z/
/O.CON.KPIH.WI.Y.0033.201018T1800Z-201019T0200Z/
Lower Snake River Plain-Marsh and Arbon Highlands-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs
148 PM MDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

* WHAT...For today, west winds 25 to 35 mph with gusts up to 50 mph 
  expected. For Sundays Wind Advisory, southwest winds 25 to 35 mph 
  with gusts of 50 mph expected.

* WHERE...Lower Snake River Plain, Marsh and Arbon Highlands, 
  Including the cities of Pocatello, Blackfoot, American Falls, 
  Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs.

* WHEN...Until 9 PM MDT this evening and Sunday from 12 PM MDT to 8 
  PM MDT.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. West 
  winds will cause crosswinds on north-south oriented routes, 
  causing difficult travel for high profile vehicles.

* ADDITIONAL DETAILS...Rough chop is expected on American Falls 
  Reservoir.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052-053-180330-
/O.CON.KPIH.WI.Y.0033.201018T1800Z-201019T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
148 PM MDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Arco/Mud Lake Desert, Upper Snake River Plain, including
  the cities of Mud Lake, INL, Craters of the Moon NM, Idaho 
  Falls, Rexburg, and St. Anthony.

* WHEN...From 12 PM MDT to 8 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing Dust is expected along Interstate 15 from Idaho Falls to
  Roberts, resulting in rapid changes and low visibility. 
  Southwest winds will create crosswinds and difficult driving 
  conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
883 
WWUS75 KPIH 180118
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
718 PM MDT Sat Oct 17 2020

IDZ051-054-055-058-181000-
/O.CAN.KPIH.WI.Y.0032.000000T0000Z-201018T0300Z/
/O.CON.KPIH.WI.Y.0033.201018T1800Z-201019T0200Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs
718 PM MDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

* WHAT...For Sundays Wind Advisory, southwest winds 25 to 35 mph 
  with gusts of 50 mph expected.

* WHERE...Eastern Magic Valley, Lower Snake River Plain, Shoshone
  and Richfield area, and the Marsh Valley.

* WHEN...From noon to 8 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  West winds will cause crosswinds on north-south oriented routes,
  causing difficult travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052-053-181000-
/O.CON.KPIH.WI.Y.0033.201018T1800Z-201019T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
718 PM MDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Arco/Mud Lake Desert, Upper Snake River Plain, 
  including the cities of Mud Lake, INL, Craters of the Moon NM, 
  Idaho Falls, Rexburg, and St. Anthony.

* WHEN...From 12 PM MDT to 8 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing Dust is expected along Interstate 15 from 
  Idaho Falls to Roberts, resulting in rapid changes and low 
  visibility. Southwest winds will create crosswinds and 
  difficult driving conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 16, 1:30 PM MDT, 11 minutes earlier.

Area forecast discussion, Oct 16, 1:30 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Fri Oct 16 2020

.DISCUSSION...Today through next Friday. Look for northwest flow
aloft through the foreseeable future. There will be waves moving
through this northwest flow throughout the period. The first wave
elevating winds, with a lake wind advisory in effect, is moving
through this afternoon. Saturday into Sunday a stronger wave drops
down clipping our northern areas with light precipitation. Around
1 inch of snow is expected for mountain tops mainly for our
northern areas along the Montana border and our eastern areas
along the Wyoming border. This wave also brings stronger winds
with a wind advisory in effect for the lower Snake River plain and
Eastern Magic valley for Saturday afternoon. Winds will be around
25 to 35 mph with gusts of 40 to 50 mph Saturday afternoon. Winds
continue to be breezy, especially Sunday, into next week.
Temperatures will be around normal to slightly above normal
through next Monday with temperatures dropping below normal by
Wednesday and continue below normal through next Friday. Wyatt

&&

.AVIATION...Breezy conditions today. Winds will be a little
stronger tomorrow afternoon. With increasing winds aloft, we will be
looking for LLWS tonight. It is included only in the SUN TAF at this
time.  A wave approaching from the northwest tonight will increase
cloudiness, and some isolated showers may affect DIJ
tonight/tomorrow morning. Conditions should remain VFR.
Crawford

&&

.FIRE WEATHER...Winds will become breezier today especially
across Zones 410,413 and 425 where winds will be sustained in the
20-25 mph range with higher gusts. Winds ramp up even more as we
move into Saturday and Sunday with the windiest conditions across
410,413,425 and 427. Weak upper-level systems moving through NW
flow aloft will bring some chances of rain or snow showers across
the higher terrain of 476, 475 and 411 this weekend and into early
next week. RH values look to remain above critical levels, around
20 to 50 percent, through the next week so not expecting any red
flag conditions.
McKaughan/Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 8 PM MDT this evening for IDZ054.

Wind Advisory from noon to 9 PM MDT Saturday for IDZ051-054-055-
058.

&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.